"Hospitalization trends in the United States for rheumatoid arthritis (RA) and gout have flip-flopped during the last 2 decades, according to data from a nationally representative database. Whereas more patients were hospitalized with RA than with"...
The onset of toxic effects is usually delayed for several hours or more after the ingestion of an acute overdose. Nausea, vomiting, abdominal pain, and diarrhea occur first. The diarrhea may be bloody due to hemorrhagic gastroenteritis. Burning sensations of the throat, stomach, and skin may be prominent symptoms. Extensive vascular damage may result in shock. Kidney damage, evidenced by hematuria and oliguria, may occur. Muscular weakness may be marked, and ascending paralysis of the central nervous system may develop; the patient usually remains conscious. Delirium and convulsions may occur. Death due to respiratory arrest may result.
Although death from the ingestion of as little as 7 mg has been reported, much larger doses have been survived .
Treatment of colchicine poisoning should begin with gastric lavage and measures to prevent shock. Recent studies appear to support the use of hemodialysis or peritoneal dialysis as proof of the treatment of acute overdosage in addition to gastric lavage. Symptomatic and supportive treatment may include atropine and morphine for the relief of abdominal pain, and artificial respiration with oxygen to combat respiratory distress. No specific antidote is known.
Last reviewed on RxList: 10/4/2010
Additional Colchicine Information
Colchicine - User Reviews
Colchicine User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.